Using Naloxone to Reverse Opioid Overdose in the Workplace: Information for Employers and Workers
DHHS (NIOSH) Publication Number 2019-101
Establishing a Program
You will need policies and procedures for the program. These should be developed in consultation with safety and health professionals. Involve the workplace safety committee (if present) and include worker representatives. You also will need a plan to purchase, store, and administer naloxone in case of overdose. Additional considerations for establishing a program are described below.
Conduct a risk assessment before implementing the naloxone program.
- Decide whether workers, visiting clients, customers, or patients are at risk of overdose.
- Assess availability of staff willing to take training and provide naloxone.
- Consult with professional emergency responders and professionals who treat opioid use disorders in your area.
Consider liability and other legal issues related to such a program (See Liability Issues under Additional Resources).
Include formal procedures for documenting incidents and managing those records, to include safeguarding the privacy of affected individuals. Maintain records related to staff roles and training.
Define clear roles and responsibilities for all persons designated to respond to a suspected overdose. Include these roles and responsibilities in existing first aid or emergency response policies and procedures (first aid kits, AEDs, training for lay first-aid providers, and/or onsite health professionals). (See resources for additional guidance for professional emergency responders).
Train staff to lower their risks when providing naloxone. Staff must be able to
- Recognize the symptoms of possible opioid overdose
- Call 911 to seek immediate professional emergency medical assistance
- Know the dangers of exposure to drug powders or residue
- Assess the incident scene for safety concerns before entering
- Know when NOT to enter a scene where drug powders or residues are visible and exposure to staff could occur.
- Know to wait for professional emergency responders when drug powders, residues, or other unsafe conditions are seen.
- Use personal protective equipment (PPE; nitrile gloves) during all responses to protect against chemical or biological exposures including opioid residues, blood, or other body fluids
- Administer naloxone and recognize when additional doses are needed
- Address any symptoms that may arise during the response, including agitation or combativeness from the person recovering from an overdose
- Use additional first aid, CPR/basic life support measures. Opioid overdose can cause respiratory and cardiac arrest.
Prepare for possible exposure to blood. Needles or other sharps are often present at the scene of an overdose. Provide bloodborne pathogen training to responding staff members and consider additional protection, such as hepatitis B vaccination.
Naloxone is widely available in pharmacies. Most states allow purchase without a prescription. Choose nasal sprays or injectable forms that can be delivered with an auto-injector, a pre-filled syringe, or a standard syringe/needle. Customize training to fit the formulation stocked at your workplace.
Consider the nasal spray formulation for its safety to lay providers and its ease of administration. Research shows that people trained on intranasal spray reported higher confidence both before and after training compared with people trained on injectable forms [Ashrafioun et al. 2016].
Stock a minimum of two doses of naloxone. Some workplaces may choose to stock more. In some cases, one dose of naloxone is inadequate to reverse an overdose. The size, layout, and accessibility of the workplace may require placement of doses in multiple locations. Consider the time needed to replace supplies when determining the number of doses to stock.
Follow manufacturer instructions for storing naloxone. Keep in the box or storage container until ready for use. Protect from light and store at room temperature (59-77°F or 15-25°C). Naloxone can expire and its potency can wane over time. Note the expiration date for timely replacement.
PPE and other equipment storage
Store personal protective equipment, such as disposable nitrile gloves, and other first aid equipment, such as a responder rescue mask, face shield, or bag valve mask (for use in rescue breathing or CPR) close to the naloxone for quick response. Include sharps disposal containers if injectable naloxone is used.
Follow-up care planning
Develop a plan for immediate care by professional healthcare providers, referral for follow-up care, and ongoing support for any worker who has overdosed. Include emergency assistance and support (i.e. Employee Assistance Program, mental health services) for lay staff responders and bystanders if necessary.
Maintaining a program
Re-evaluate your program periodically. Assess for new risks. Plan for maintaining equipment and restocking of naloxone (including replacement of expired naloxone), other first aid supplies, and PPE.
Check for updates to procedures and guidance
Incorporate new medical and emergency response guidance regarding naloxone purchase, storage, and administration.
Training review and update
Schedule refresher training annually. Training on opioid overdose and naloxone use can be combined with other first aid/CPR training and certifications.
Use the navigation menu to explore the entire document.